Texas, 2019

High Wind in Texas, November 11, 2019

November 11, 2019 · NWS AMA · 1 event in 1 county or zone

A vigorous low pressure system led to widespread sustained winds of 35 to 38 MPH across the Texas Panhandle during the morning. One localized report of damaged power poles due to high winds was received.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system led to widespread sustained winds of 35 to 38 MPH across the Texas Panhandle during the morning. One localized report of damaged power poles due to high winds was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 11, 7:59 AM CST, 31 minutes earlier.

Area forecast discussion, Nov 11, 7:59 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
759 AM CST Mon Nov 11 2019

.UPDATE...
Strong 850 jet max expected to move across the eastern Panhandles
late this morning into early afternoon. Decent mixing has occurred
through the morning hours and should remain into the afternoon.
Some ob sites already hit wind gusts around 60 mph and there's
reason to believe that will continue through at least noon, for
the eastern Panhandles. Therefore, in collaboration with
surrounding offices, High Wind Warnings are in effect for south
central Kansas down the eastern Panhandles and western OK. Wind
Advisories still remain for the western and central Panhandles, as
we only expect winds to gust in the 50 to 55 mph range.

Weber

&&

.PREV DISCUSSION... /Issued 513 AM CST Mon Nov 11 2019/

AVIATION...12Z TAFS...
IFR conditions will likely continue through 15-18z at all TAF
sites, with a gradual trend towards MVFR/VFR thereafter. Low
clouds freezing drizzle/light snow have pretty much been reported
across the Panhandles, and was expected for the early part of the
TAF period. As drier air moves in after 18z conditions will
improve. Winds will still be very strong out of the north 25-35kts
with gust up to 45kts at times. This will likely continue through
about 00z where winds should drop back down closer to 10kts and by
then all cigs should be VFR and should stay that way for the last
12 hours of the TAF period.

Weber

PREV DISCUSSION... /Issued 310 AM CST Mon Nov 11 2019/

DISCUSSION...
Cold front moving through the Panhandles, with low clouds
drizzle/freezing drizzle and strong north winds being the main
focus. Low clouds should encompass the majority of the Panhandles
by 4AM with the drizzle/freezing drizzle concern moving in around
the 4AM to 7AM period. This will continue through about noon, with
drier air helping to erode the low clouds and freezing drizzle
threat.

Drizzle will likely only be an issue for about an hour or two,
before the temperatures get cold enough that freezing drizzle
becomes the issue. Most likely around the morning rush will be
when the threat changes over the freezing drizzle. Will also note
that the cold air is looking to be deep enough that we could see
snow forming a couple thousand feet above the surface. So we could
see a freezing drizzle shift to snow flurries. No accumulations
expected, other than a light dusting. Additionally, if we get any
light snow, the winds will be blowing, which makes it difficult
for dendrites to grow and for snow to stay on the surface. Just
another reason it will be difficult for anything to accumulate.
Will note a possible low visibility issue in the morning with the
light precipitation.

Winds will be strong today with the cold front moving into the
Panhandles. 850mb jet around 50 to 60 kts across the eastern
Panhandles, with some daytime mixing opens up the potential for
gusts in the 40 to 55 mph range. Sustained winds look to be in
the 30 to 40 mph range. Stronger winds expected to the southeast
with lighter winds to the northwest. In collaboration with
surrounding offices, have decided to issue a wind Advisory to
cover all Panhandles through 5PM.

Highs today will likely be whatever the temperatures were at
midnight, however afternoon highs look to be right around freezing
for the majority of the Panhandles. The southeast may reach the
mid to upper 30s, but temperatures will tank after sunset as much
colder air moves into the area. Lows across the Panhandles will be
in the single digits to the mid teens. Wind chills will be down
in the single digits to slightly negative values, but winds will
only be in the 4-7mph range. So while the winds will not be near
as bad Tuesday morning as this morning, but we still will have a
wind chill.

Rest of the forecast...
Tuesday will be a rebound day, with warmer air moving into the
western Panhandles by mid day, allowing the temperatures to rise
into the 50s, but the eastern Panhandles off the Caprock will
likely be in the 40s as the colder air will not be completely out
by the end of the day. Mild temperatures Panhandle wide on
Wednesday, right now going with mainly 60s, but will have to keep
a closer eye on things as we get into the near term, seems like as
of late these lower to mid 60s days end up in the 70s with a touch
of 80 in some isolated spots, with yesterday (Nov 10th) being a
perfect example (70s Panhandle wide, with 80 in the southeast).

Weak cold front to move through Wednesday night keeping highs on
Thursday in the 50s. Mild air returns for Friday and Saturday, with
highs in the 60s and lows in the 30s. Sunday looks to be up in the
air as we may have system push through, but it may also skirt
north of the area. For now NBM has given highs in the 50s with
pops below 15 percent, which seems reasonable.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  14  48  31  66 /  10   0   0   0   0
Beaver OK                  32   8  48  26  67 /  10   0   0   0   0
Boise City OK              33  12  54  27  70 /  10   0   0   0   0
Borger TX                  35  14  51  32  68 /  10   0   0   0   0
Boys Ranch TX              36  13  53  30  70 /  10   0   0   0   0
Canyon TX                  34  13  48  30  67 /  10   0   0   0   0
Clarendon TX               35  13  45  28  66 /  10   0   0   0   0
Dalhart TX                 34  11  53  26  70 /  10   0   0   0   0
Guymon OK                  34  10  53  27  69 /  10   0   0   0   0
Hereford TX                34  14  48  30  67 /  10   0   0   0   0
Lipscomb TX                33  12  47  28  65 /  10   0   0   0   0
Pampa TX                   32  12  46  30  64 /  10   0   0   0   0
Shamrock TX                35  12  43  24  63 /  10   0   0   0   0
Wellington TX              36  12  42  23  63 /  10   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until noon CST today for the following zones:
     Collingsworth...Donley...Gray...Hemphill...Lipscomb...
     Ochiltree...Roberts...Wheeler.

     Wind Advisory until 5 PM CST this afternoon for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
     Duro Canyon...Potter...Randall...Sherman.

OK...High Wind Warning until noon CST today for the following zones:
     Beaver.

     Wind Advisory until 5 PM CST this afternoon for the following
     zones: Cimarron...Texas.

&&

89/89/89
Hazardous weather outlook, Nov 11, 7:51 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
751 AM CST Mon Nov 11 2019

OKZ001>003-TXZ001>020-317-112130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
751 AM CST Mon Nov 11 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Patchy freezing drizzle with occasional snow flurries are
expected across the Panhandles through 12 PM. This may cause
elevated surfaces to become slick at times.

Strong north winds of 30 to 45 MPH with gusts up to 60 MPH are
expected today. Winds are expected to diminish around sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Randall County

When
November 11, 8:30 AM CST to 8:40 AM CST
Where
Randall County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Strong winds caused power poles to be broken in the middle at 6 miles southwest of Amarillo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864580.